Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS El Paso, TX

August 27, 2009Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 27, 2009, 5:02 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2009, 5:02 PM MDT (23:02 UTC)
Expired
Aug 27, 2009, 6:12 PM MDT
In force
70 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 4 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 272302
FFWEPZ
NMC013-TXC141-280100-
/O.NEW.KEPZ.FF.W.0029.090827T2302Z-090828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
502 PM MDT THU AUG 27 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITY OF SUNLAND PARK...
  WEST CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITY OF CANUTILLO...

* UNTIL 700 PM MDT

* AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
  TERESA AND LA UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3186 10682 3197 10664 3189 10646 3178 10653
      3178 10671

$$

20 NOVLAN
1 follow-up statement
000 
WGUS74 KEPZ 280012
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
612 PM MDT THU AUG 27 2009

NMC013-TXC141-280019-
/O.CAN.KEPZ.FF.W.0029.000000T0000Z-090828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-DONA ANA NM-
612 PM MDT THU AUG 27 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL DONA
ANA AND WEST CENTRAL EL PASO COUNTIES...

STORMS HAVE WEAKENED AND MOVED OUT OF THE WARNED AREA. MOTORISTS ARE 
STILL URGED TO USE CAUTION AS A FEW LOCALIZED LOW LYING AREAS STILL 
HAVE SOME PONDING AND NUISANCE FLOODING.

LAT...LON 3186 10682 3197 10664 3189 10646 3178 10653
      3178 10671

$$

20 NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:33 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 27, 3:33 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
333 PM MDT THU AUG 27 2009

.SYNOPSIS...
HIGH PRESSURE STRENGTHENING TO OUR WEST HAS BROUGHT A DRIER
NORTHERLY FLOW OVER THE WESTERN TWO-THIRDS OF THE BORDERLAND.
HOWEVER THE EASTERN SECTIONS REMAIN RELATIVELY MOIST. WEAK
DISTURBANCES ALOFT WILL DROP IN OVER CENTRAL NEW MEXICO AND INTO
FAR WEST TEXAS TONIGHT. THIS WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS A POSSIBILITY WELL INTO THE EVENING HOURS FOR AREAS
EAST OF THE RIO GRANDE. HIGH PRESSURE CENTERED OVER ARIZONA AND
THE GREAT BASIN WILL CONTINUE TO DOMINATE THE BORDERLAND WEATHER
WELL INTO NEXT WEEK. TEMPERATURES WILL HOVER NEAR NORMAL THROUGH
MUCH OF NEXT WEEK. ISOLATED THUNDERSTORMS WILL CONTINUE EACH DAY
AS LOW LEVEL MOISTURE REMAINS IN PLACE...BUT SHOULD BE LIMITED
MOSTLY TO MOUNTAIN AREAS.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT AS RE-CENTERED NOW TO OUR WEST OVER AZ. OUR
REGION IS UNDER DEEP NORTHERLY FLOW ALOFT. THIS FLOW PATTERN HAS
BROUGHT ABOUT SOME UPPER-LEVEL DRYING AND MORE SO OVER THE WESTERN
HALF OF THE CWFA. THERE DOES REMAIN SOME RESIDUAL MOISTURE OVER
THE REGION AT MID-LEVELS AND THE SURFACE DEWPOINTS HAVE NOT
DROPPED MUCH. THUS GIVEN ENOUGH DAYTIME HEATING THE ATMOSPHERE
WILL BECOME UNSTABLE. IN ADDITION THE NORTHERLY FLOW PATTERN AND
MODEL OUTPUT SUGGEST THAT A DISTURBANCE WILL BE INBOUND THIS
EVENING FROM THE NORTH. THIS IMPULSE IS DIVING IN ON THE BACKSIDE
OF THE EXITING TROUGH. THERE IS WEAK EVIDENCE OF THIS FEATURE IN
SATELLITE DATA. THUS EXPECT BETTER POPS EAST...AND A LIKELIHOOD OF
STORMS LASTING INTO THE NIGHT. BELIEVE WE COULD GET A LITTLE MORE
STORM COVERAGE THAN EARLIER ANTICIPATED ESPECIALLY EASTERN ZONES
THUS HAVE INCREASED POPS TO THE SCATTERED CATEGORY.

FRIDAY APPEARS TO BE A DOWN DAY STORM-WISE AS THE UPPER TROUGH
FULLY EXITS THE REGION AND THE UPPER HIGH TO OUR WEST RIDGES EAST
OVER THE AREA. THIS APPEARS TO PROVIDE SOME CAPPING STABILITY
ALOFT AND BUFFERS THE REGION FROM ADDITIONAL IMPULSES.

FOR THE WEEKEND AND THROUGH MUCH OF NEXT WEEK THE AREA COMES UNDER
THE INCREASING INFLUENCE OF THE UPPER HIGH AS IT SLOWLY MIGRATES
BACK EAST AND OVER THE CWFA BY MONDAY. THIS PATTERN WILL ALLOW FOR
TEMPS TO BE AT OR SLIGHTLY ABOVE NORMAL PENDING DAILY CLOUD COVER.
IN ADDITION DEEP MOISTURE WILL BE KEPT OUT OF THE AREA...BUT
MODERATE MOISTURE WILL REMAIN HUNG ACROSS THE REGION. SOME LOW-
LEVEL SOUTHEASTERLY INFLUENCE SHOULD ALSO HELP TO KEEP SURFACE
DEWPOINTS UP. THUS WE EXPECT A DAILY PATTERN OF AFTERNOON ISOLATED
MOUNTAIN STORMS AND SLIGHT CHANCE OF LOWLAND EVENING STORMS
THROUGH THE END OF THE FORECAST PERIOD.

14 - BIRD

&&

.AVIATION...VALID..28/0000Z-29/0000Z...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CAUSE AREAS OF MVFR/IFR
THIS EVENING PRIMARILY EAST OF THE RIO GRANDE.  SURFACE DEWPOINTS
HOLDING UP PRETTY WELL ACROSS THIS AREA...SO WHILE THUNDERSTORMS
WILL BE MOST CONCENTRATED OVER THE HIGHER TERRAIN...CANNOT OUT RULE A
STRAY STORM SURVIVING INTO THE LOWLANDS.  ELP/LRU WOULD SEEM MOST
SUSCEPTIBLE TO THIS WITH SHRA/TSRA DEVELOPING IN MOUNTAINS TO THEIR
NORTH AND NORTHEAST CURRENTLY.  OTHERWISE...EXPECT LIGHT EAST TO
SOUTHEASTERLY FLOW AWAY FROM OUTFLOW BOUNDARIES...WITH VFR
CONDITIONS PREVAILING.  DRYING CONDITIONS WILL RESULT IN A DOWNTICK
IN CONVECTIVE COVERAGE FRIDAY AFTERNOON.

25 - HARDIMAN

&&

.FIRE WEATHER...
SHOWERS/THUNDERSTORMS ARE STRUGGLING OVER THE GILA AS DRIER AIR
ALOFT MOVES IN FROM THE WEST.  SURFACE DEWPOINTS ARE HOLDING UP
PRETTY WELL IN THE EAST...ENOUGH SO A LOWLAND THUNDERSTORM EAST
OF THE RIO GRANDE CANNOT BE OUTRULED.  HOWEVER...THE FORECAST
PHILOSOPHY OVERALL REMAINS UNCHANGED...WITH A GENERAL DRYING
TREND OVER THE NEXT SEVERAL DAYS.  HIGH PRESSURE ALOFT WILL
BUILD BACK OVER THE FOUR CORNERS...BUT DESPITE MID-LEVEL EAST
FLOW...THE GULF OF MEXICO MOISTURE WILL REMAIN SUPPRESSED SOUTH
OF THE BORDER...DUE TO TROUGHING OVER THE CENTRAL U.S.  THIS
WILL RESULT IN A LACK OF MOISTURE AND HIGHLY LIMITED CONVECTIVE
POTENTIAL.  MINIMUM RH VALUES ACROSS SOUTHWEST NEW MEXICO WILL
DROP INTO THE LOWER 20S BY THE WEEKEND... BUT WINDS WILL
GENERALLY BE LIGHT.

25-HARDIMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  93  67  94  68 /  30  10  20  10  10
SIERRA BLANCA TX        66  90  60  94  66 /  30  20  20  10  10
LAS CRUCES              66  93  64  93  65 /  30  10  20  10  10
ALAMOGORDO              64  92  62  92  64 /  30  20  20  10  10
CLOUDCROFT              49  71  44  71  48 /  30  20  20  20  10
TRUTH OR CONSEQUENCES   63  91  61  91  63 /  20  10  20  10  20
SILVER CITY             57  85  55  84  57 /  20  10  20  20  20
DEMING                  64  92  61  92  63 /  20  10  20  10  10
LORDSBURG               65  94  62  92  64 /  10  10  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/25
Hazardous weather outlook, Aug 27, 11:15 AM MDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT THU AUG 27 2009

NMZ022>025-030>032-TXZ055-056-281915-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HIGH PRESSURE TO OUR
WEST HAS CUT OFF DEEP MOISTURE IMPORT INTO THE REGION. HOWEVER SOME
RESIDUAL MOISTURE WILL REMAIN OVER THE AREA. THE PATTERN SHOWS THE
POTENTIAL FOR UPPER-LEVEL DISTURBANCES TO TRACK IN FROM THE NORTH
OVER THE AREAS EAST OF THE RIO GRANDE TONIGHT. THUS WE EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER THAT AREA.
LESSER RAIN CHANCES WILL ALSO REMAIN FOR AREAS WEST OF THE RIO
GRANDE. A FEW STORMS MAY CAUSE LOCALLY HEAVY RAINFALL DUE TO SLOW
STORM MOTION...BUT THE THREAT OF FLOODING RAINS HAS DIMINISHED DUE
TO A DRIER AIRMASS ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. BETTER RAIN CHANCES
WILL GENERALLY BE EAST OF THE RIO GRANDE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

BIRD

In the hours before

Special weather statement, Aug 27, 4:32 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
432 PM MDT THU AUG 27 2009

NMZ024-025-032-TXZ055-056-280045-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
432 PM MDT THU AUG 27 2009

...SCATTERED THUNDERSTORMS THIS EVENING EAST OF THE RIO GRANDE...

SCATTERED THUNDERSTORMS EAST OF THE RIO GRANDE ARE MOVING SOUTH
SOUTHWEST AROUND 5 TO 10 MPH. THESE STORMS STORMS WILL CONTINUE
INTO THE EVENING HOURS AND WILL GENERALLY PRODUCE LIGHT TO
MODERATE RAINFALL AMOUNTS FROM .1 TO .5 INCHES WITH SOME ISOLATED
AMOUNTS OF .74 TO 1.5 INCHES CAUSING SOME BRIEF LOCAL LOW AREA PONDING.
IN ADDITION THESE STORM MAY PRODUCE SMALL HAIL OF .25 TO .5 INCHES
IN DIAMETER AND GUSTY OUTFLOW WINDS OF 40-45 MPH. OCCASIONAL
DANGEROUS CLOUD TO GROUND LIGHTING IS ALSO ACCOMPANYING THESE
STORMS.

AT THIS TIME AN ACTIVE AREA OF STORMS IN SOUTHERN EL PASO COUNTY AROUND
SOCORRO IS PRODUCING AROUND 1 TO 1.25 INCHES OF RAIN IN LESS THAN
ONE HOUR. MOTORISTS ARE URGED NOT TO ENTER ROADWAYS WHERE WATER IS
PONDING ON ROADWAYS OR RUNNING ACROSS THE ROAD.

TURN AROUND...DON'T DROWN...AND...WHEN THUNDER ROARS...GO INDOORS.

20 NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:36 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Aug 27, 5:55 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.